WITHDRAWAL UPDATE

May I, in the first place, apologise for the lengthy gap since the last post appeared. For our family, 2019 was a year that we were glad to see its end. Without going into too much detail, I will just say that we lost one family member due to a road accident, the consequences of which are still incomplete at present. We also gained a new member, born more than three months prematurely – she has just gone home two weeks ago. She had a twin who, unfortunately, did not survive.  Due to all of this, we have not been able to get our brains in gear to add new posts here!

Now, to Shane and his withdrawal journey. His latest cut of 25mg of Quetiapine was horrific. That is the one described in an earlier post where he asks whether or not he had failed in his attempt to come off Quetiapine. The family bereavements have, of course, not been helpful here. However, it has to be said that Shane coped with those situations as well as the rest of us. In fact he did remarkably well considering he’d been so unwell beforehand, during that latest withdrawal.

Shane’s plan was to have at least one year free of withdrawal in order to assess his own condition. Over three years is a long time through which to repeatedly suffer the harrowing effects of reducing a medication. Due to other reasons which will become clear in the next post, this plan remains in place with the addition of ” if ever”. There are issues that need to become clear before another reduction can be attempted.

Until the second half of last week, Shane had been doing well. Suddenly, the exhaustion, lack of sleep, poor appetite etc. returned for no apparent reason. We are aware that some people do find that their condition changes – and not for the better- weeks or months after a reduction or total withdrawal of a medication. Maybe Shane was one of the unfortunate ones? Actually, maybe there was another explanation as we found that Shane had missed one afternoon dose (of 50mg Quetiapine) on January 7th. We only realised this when filling out his weekly dosage box for this present week. You may think that the gap is rather long between January 7th’s missed dose and January 16th. when Shane became unwell. This, actually, reflects exactly the way that things were during his reductions. He would be given a false hope that things were settling down after a small reduction only for the full blown adverse reactions to strike around ten days later. We are now keeping a close eye on daily doses being taken when they are due. We will also keep a record so that, should it ever happen in the future, we recognise the symptoms for what they are.

Of course, it could be that the present relapse has nothing to do with the missed dose, in which case it may be a pattern of events that Shane will simply have to learn to live with – either that or continue with the reductions. INCREASING THE DOSE OR CHANGING THE MEDICATION WILL NEVER BE ACCEPTABLE – as we have been down that road so many times in the past without a good outcome. I do hope that by the time we add another post Shane will be through this rough patch and feeling much stronger again.

Before I finish I would like to thank all of you who have sent comments to our website. I apologise for not replying to most of them – I aim to do better during this year. Please keep reading and sharing the messages of our website with family and friends. Thank you all for your support – it means a lot to us.

I should add that some of our posts apparently seem to break up when viewed on smart phones. We apologise for this – they seem fine when we view them on laptops and tablets (landscape view) but don’t know whether there’s anything that we should do to make them better on smart phones. Any tips would be tried!

Mary

Published by SRCooke_29_11-79

Withdrawing from psychotropic drugs

Leave a comment

Your email address will not be published. Required fields are marked *